Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Springfield, MO

May 6, 2003Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2003, 7:51 PM CDT for Dent County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 7:51 PM CDT (00:51 UTC)
Expired
May 6, 2003, 8:45 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KSGF 070051
SVRSGF
MOC065-070145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN MISSOURI

* UNTIL 845 PM CDT.

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6   
  MILES WEST OF SALEM...OR 22 MILES SOUTH OF ROLLA...AND MOVING
  EAST AT 40 MPH. A SECOND SQUALL LINE WILL MOVE INTO THE COUNTY 
  AROUND 830 PM...AND WILL ALSO LIKELY CAUSE WIND DAMAGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEM BY 755 PM CDT.

THE TOWNS OF HOWES...STONE HILL AND HOWES MILL ARE ALSO IN THE PATH
OF THIS STORM.

LAT...LON 3778 9183 3742 9177 3740 9122 3774 9128

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:16 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT TUE MAY 6 2003

WARM MOIST AIR LIFTING NORTH AHEAD OF SURFACE LOW OVER SOUTHEAST KS
AND NORTHEAST OK. CAPES OFF 18Z SGF SOUNDING APPROACHING 4000 J/KG
WITH HIGHER CAPES LIKELY BACK WHERE LOW LEVEL MOISTURE IS NOSING
INTO SE KS AND EXTREME SW MO WHERE DEW POINTS ARE IN THE LOWER 70S.
THIS MOISTURE SURGE NORTHWARD IS ALSO DEPICTED NICELY ON VIS SAT
IMAGERY BY CU FIELD OVER MY WESTERN COUNTIES. SMALL COMPLEX OF
STORMS OVER EAST CENTRAL KS AND WEST CENTRAL MO ALSO PUTTING OUT A
LOW LEVEL BOUNDARY. WOULD EXPECT STORMS TO BE TRIGGERED OR DEVELOP
SOUTHWARD OVER SOUTHEAST KS ALONG THIS BOUNDARY OR THE INCREASINGLY
SHARP DRYLINE IN SOUTHEAST KS AND NORTHEAST OK. FLOW IS BACKED
NORTHEAST OF THE LOW CENTER FROM THE JOPLIN AND SPRINGFIELD AREA
NORTHWARD ATTM...AND WHERE LOW LEVEL FLOW REMAINS BACKED...AN
ENHANCED TORNADO THREAT WILL BE POSSIBLE...EITHER NORTH OF THE
SYNOPTIC SCALE SURFACE WARM FRONT OR WHERE SMALLER BOUNDARIES LEFT
OVER FROM MORNING CONVECTION WILL ALSO ENHANCE HORIZONTAL VORTICITY.
SYNOPTIC SCALE SHEAR PROFILE NOT AS IMPRESSIVE AS PAST SUNDAY BUT
GIVEN HIGH CAPES...SUPERCELLS...POSSIBLY TORNADIC...STILL A
POSSIBILITY.

THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINEAR MCS THIS EVENING
OVER THE OZARKS BEFORE PUSHING OUT OF THE AREA LATE TONIGHT.

WEAK HIGH WILL GIVE US A BRIEF BREAK WEDNESDAY...BUT ANOTHER
SHORTWAVE WILL EJECT NORTHEAST WITH LOW PRESSURE DEVELOPING OVER
TX/OK PANHANDLES WED NIGHT. MCS DEVELOPMENT WILL BE POSSIBLE NORTH
OF A SURFACE WARM FRONT OVER SE KS AND SOUTHERN MO LATE WED NIGHT
AND THU MORNING. IF THE ATMOSPHERE RECOVERS SUFFICIENTLY THU
AFTERNOON...ANOTHER ROUND OF STORMS WILL BE POSSIBLE LATE THU
AFTERNOON AND EVENING WITH THE PASSAGE OF A SURFACE COLD FRONT.

VOLATILE PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH A SERIES OF
SHORTWAVES EJECTING FROM THE ROCKIES INTO THE PLAINS. ANOTHER
STRONG UPPER LEVEL SYSTEM WILL EJECT EAST-NORTHEAST OVER LATE SAT
AND SAT NIGHT. USING PRIMARILY THE 00Z GFS...ANOTHER SHORTWAVE WILL
MOVE INTO THE CENTRAL AND SOUTHERN HIGH PLAINS TUE NIGHT.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, May 6, 1:00 PM CDT, 6 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

OVER SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF A LINE FROM
VERSAILLES TO GAINESVILLE EARLY THIS AFTERNOON BY 2 PM. THE SEVERE
THREAT WILL SPREAD INTO THE EASTERN OZARKS INCLUDING THE ROLLA AND
WEST PLAINS AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
STORM THREAT WILL MOVE EAST OF THE AREA AFTER MIDNIGHT.

  DISCUSSION:

LOW PRESSURE OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS WILL MOVE
INTO MISSOURI THIS EVENING. THE ATMOSPHERE IS VERY UNSTABLE AHEAD OF
THIS SYSTEM EARLY THIS AFTERNOON. THE WIND PROFILE WITH HEIGHT IS
FAVORABLE FOR SUPERCELLS...WITH SOME TORNADIC SUPERCELLS POSSIBLE.
ORGANIZED STORMS WILL LIKELY DEVELOP FIRST IN COUNTIES ALONG THE
WESTERN MISSOURI STATE LINE EARLY THIS AFTERNOON AND THEN MOVE EAST
AND NORTHEAST INTO THE OZARKS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. OTHER SCATTERED STORMS WILL ALSO DEVELOP OVER THE
OZARKS WELL AHEAD OF THE MAIN BAND OF ORGANIZED STORMS THIS
AFTERNOON.

A TORNADO WATCH IS ALREADY IN EFFECT FOR COUNTIES ALONG AND WEST OF
A LINE FROM WARSAW TO BUFFALO TO FORSYTH THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, May 6, 7:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    1 W BANGERT               MO   WIND DAMAGE
05/06/03   DENT                           DAMAGE TO ROOF.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 7:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STOUTLAND                 MO   FLOOD
05/06/03   CAMDEN                         FLOODED ROADWAYS WITH
                                          WATER FLOWING OVER
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 7:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    SPRINGFIELD               MO   WIND DAMAGE
05/06/03   GREENE                         TREES UPROOTED AT
                                          CHESTNUT AND KANSAS
                                          EXPRESSWAY. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, May 6, 7:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    WAYNESVILLE               MO   1.75 INCH HAIL
05/06/03   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 6, 7:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    1 W LEBANON               MO   TORNADO
05/06/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 7:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    MORRISVILLE               MO   TORNADO
05/06/03   POLK                           LARGE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTTornado WarningSGFDallas39 min
May 6, 7:09 PM CDTSevere Thunderstorm WarningSGFGreene51 min
May 6, 7:15 PM CDTTornado WarningSGFLaclede60 min
May 6, 7:18 PM CDTFlash Flood WarningSGFCamden, Dallas, Laclede, Maries, Phelps, Pulaski6 hr
May 6, 7:30 PM CDTFlash Flood WarningSGFChristian, Greene, Lawrence6 hr
May 6, 7:36 PM CDTSevere Thunderstorm WarningSGFPulaski39 min
May 6, 7:38 PM CDTSevere Thunderstorm WarningSGFWebster52 min
May 6, 7:43 PM CDTTornado WarningSGFPhelps, Pulaski47 min
May 6, 8:19 PM CDTFlash Flood WarningSGFDent5 hr
May 6, 10:12 PM CDTSevere Thunderstorm WarningSGFOregon48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.